Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 200, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 17, 2003, 11:13 PM CDT for Day County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2003, 11:13 PM CDT (04:13 UTC)
- Expired
- Sep 18, 2003, 12:00 AM CDT
- In force
- 47 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Day County, SD
The radar
The Aberdeen radar (KABR), 80 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 328 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 180413 SVRABR SDC037-180500- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1113 PM CDT WED SEP 17 2003 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DAY COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL MIDNIGHT CDT * AT 1113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF WAUBAY...OR ABOUT 10 MILES EAST OF WEBSTER...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WAUBAY WILDLIFE REFUGE AROUND 1120 PM CDT REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4527 9754 4517 9751 4519 9725 4555 9724 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 8:55 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Sep 17, 8:55 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 855 PM CDT WED SEP 17 2003 .SHORT TERM...UPDATE PLANNED. UPPER AIR DATA SHOWS A WELL STACKED SYSTEM ASSOCIATED WITH THE MID-CONTINENT LONG WAVE TROUGH. INDUCED BLOCKING RIDGE BETWEEN THE TROUGH AND HURRICANE ISABEL...MEANS MOST FLOW OVER THE CENTRAL PLAINS WILL BE DIRECTED INTO CANADA. THIS HOLDS WELL WITH CURRENT PACKAGE. COLD FRONT HAS PASSED THROUGH THE EASTERN PORTIONS OF CWA. TEMPERATURES HOLDING FAIRLY STEADY UNDER CLOUD COVER. ANTICIPATE CLOUDS TO REMAIN OVERNIGHT SO WILL NOT ADJUST GOING FORECAST LOWS. WILL ONLY ADJUST PRECIP TYPE AND COVERAGE. WILL NEED TO KEEP EYE ON WESTERN ZONES AS HAVE NOTED THAT TEMPERATURES HAVE DROPPED INTO 30S NEAR THE CWA BOUNDARY...WHICH MEANS SOME RAIN MAY MIX WITH SNOW IN THAT AREA LATE TONIGHT. PRECIPITATION CHANGING CHARACTER FROM SHOWERS AND THUNDERSTORMS TO STRATIFORM ACROSS CWA. STILL A FEW ISOLATED -TSRA VICINITY CAMPBELL AND MCPHERSON COUNTIES ...BUT THOSE ARE MOVING RAPIDLY INTO NORTH DAKOTA. MCNULTY .ABR...NONE.
Hazardous weather outlook, Sep 17, 5:16 AM CDT, 17 hours 57 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-181000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 516 AM CDT WED SEP 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY...INTO THIS EVENING. THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORM DEVELOPMENT OVER NORTHEAST SOUTH DAKOTA. THE MAIN THREATS WOULD BE HAIL AND WIND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR EARLY TONIGHT ACROSS NORTHEAST SOUTH DAKOTA. TDK
In the hours before
Local storm report, Sep 17, 10:46 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1046 PM CDT WED SEP 17 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM 4 S GARDEN CITY SD 0.75 IN HAIL
09/17/03 CLARK REPORTED BY COOP OBSERVER
TDKThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 10:33 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 57 min |
| Sep 17, 10:51 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Day | 24 min |
| Sep 17, 10:57 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 63 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.